Advice on Prednisone?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

MNBeachgal
Veteran Member


Date Joined Jun 2008
Total Posts : 867
   Posted 6/29/2008 9:00 AM (GMT -6)   
I'm trying to decide whether I should start taking a course of Prednisone or stick with twice a day mesalamine enemas. I've had UC for about 14 years and have only had to take Prednisone once, about 12 years ago.  Ever since then the mesalamine or cortenemas seem to have calmed any flare (as long as I catch the flare right away). 
This time though I have horrible abdominal cramps (which I think I remember having during the flare 12 years ago, but its so long its hard to remember).  I can't eat anything without running to the bathroom so for the past week I've barely eaten more than a cup of soup and some crackers. 
 
I'm going on vacation in 3 days and my doctor said I could keep taking the enemas for awhile and see if that works, or start the Prednisone if I want to get over it right away (before vacation). She is suggesting the following Prednisone regimen:
6 weeks, tapering each week starting at 40mg, then 30mg, then 20mg, 15mg, 10mg and finally 5mg the 6th week. Just wondering if that course of Prednisone is what most doctors give and how long it usually takes to work (if its going to work)?
I think I'm mostly afraid of the side affects. The last time I took this stuff I had to go up to 60mg for a week then 40 for 2 weeks, etc....I was on it for about 3 months. The side effects were horrible, especially each time I tapered (joint pain that made it hard to walk, couldn't sleep, super hyper).  That was a much worse flare though as I was bleeding quite a bit then. I haven't noticed obvious blood this time, but still running to the bathroom 10 times a day and not having normal BM's for over a week with horrible cramping - I'm pretty sure its a flare of the UC.

Just looking for advice:  Is that a pretty common course of Prednisone to knock out a flare?  Will 6 weeks give me the same side effects?  It sure would be nice to be able to eat more than 500 calories a day, and would be nice to do more on vacation than lie in bed. :)
 
Thanks for the advice,
Nikki

checkerjane91
Regular Member


Date Joined May 2008
Total Posts : 61
   Posted 6/29/2008 9:34 AM (GMT -6)   

HI Nikki,

Sorry to hear that you are having to deal with a flare so close to your vacation!  That really stinks!

I can't offer alot of advice on Pred since this is only my second time around with it.  I have been on 40 mgs for about a week now, and I have started to notice small improvements.  I am tapering down over the course of eight weeks.  I don't have diarrhea, so I can't testify to how it will improve that aspect for you.  I did have a crampy pain in my lower left side that I haven't felt since about my fourth day on the Pred.  My main problem has been blood/mucous and it has helped, slowy but surely.

I think maybe the reason I have noticed a "WOW" kind of improvement is because my symptoms are horrible, i.e., major pain and diarrhea.

My doc told me that with an eight week course, I would hopefully avoid heavy side-effects. 

If I were you, I would take the Pred.  (1) I would be really tired of going to the bathroom that much - I feel so sorry for you guys who have diarrhea.  (2) You could eat!(3) You would have energy for your vacation. (4) Maybe the cramps would lessen and you could ENJOY your vacation - which you TOTALLY deserve to do!

Whatever you decide, I am sure it will be the right decision for you.  Nobody knows your body like you!

Have you tried Immodium for the diarrhea?

Good Luck!

Beth 

 


40 mgs of Pred
50 mgs of Imuran
3 Lialda
1 Canasa at night
 
 


MNBeachgal
Veteran Member


Date Joined Jun 2008
Total Posts : 867
   Posted 6/29/2008 9:56 AM (GMT -6)   

Hi Beth,  thanks for the reply.

I tried Imodium at the beginning of the week - even took 4 in one day and no help at all.  I think once a flare-up starts the immodium won't do too much.  I've taken gas pills, beano, Tums....none of it seems to take any of the pain away.  I was just able to eat some cereal without any cramping (so far anyway).  But this morning I had woke up with pain and a quick run to the bathroom.  So not sure if its getting better or not. I might try the enemas for one more night, then if it doesn't work start the Prednisone tomorrow. 

I also take birth control pills (Yasmin) and was told they can make the effectiveness of the Prednisone a little stronger. So I'm not even sure what time of day to take the Prednisone, but don't really want to take it the same time i take the Yasmin (which is in the morning).  I might have to take the Pred around lunch time just to give some space between the two pills.

 

Nikki


Lisa E.
Regular Member


Date Joined Jun 2008
Total Posts : 47
   Posted 6/29/2008 11:03 AM (GMT -6)   
Hi Nikki,

I can't give you any advice on prednisone. I'm having my own dilemma on whether or not to take it. My issue is an upcoming surgery and how the prednisone can complicate matters. I can tell you that my doctor prescribed a very similar regimen of 40 then tapering to 35, etc. The only difference is he allowed four days between decreases. He said the range varies between 3 days to a week or more between decreases, so it seems like you're on the money. Sorry I couldn't offer you more info. But, if it were me and the prednisone worked before, I would probably take the chance and take it. Maybe talk to your doctor about shortening the time between decreases. If it weren't for my surgery, I probably would have definately rolled the dice and taken the chance.

Good luck and have a wonderful trip!!!

Lisa E.

MNBeachgal
Veteran Member


Date Joined Jun 2008
Total Posts : 867
   Posted 6/29/2008 12:53 PM (GMT -6)   

Well, after another horrible bathroom episode and feeling so weak and worn down that I could barely walk around, I finally broke down and took the Prednisone.  So here we go, 6 weeks of it.  We'll see how it goes. If it makes me feel better, allows me to eat and takes away this horrible pain in my stomach and gut I think the side effects will be worth it.  A week of barely any food and running to the bathroom in pain 8-10 times a day just was too much.  I really hope this stuff works!

Thanks for all the advice so far :)

 

New Topic Post Reply Printable Version
Forum Information
Currently it is Thursday, May 24, 2018 11:34 PM (GMT -6)
There are a total of 2,965,823 posts in 325,281 threads.
View Active Threads


Who's Online
This forum has 162983 registered members. Please welcome our newest member, Z00tsbr05ainz.
349 Guest(s), 2 Registered Member(s) are currently online.  Details
Octorobo, Tall Allen